Indiana, 2024

Damaging Wind in Indiana, July 24, 2024

July 24, 2024 · NWS IND · 1 event in 1 county or zone

A complex of thunderstorms along a weak and slowly-passing cold front, tracked from northern Illinois into northern central Indiana by midday hours. Ahead of the boundary, marginally warm yet rather humid surface conditions promoted slow strengthening of a few cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A complex of thunderstorms along a weak and slowly-passing cold front, tracked from northern Illinois into northern central Indiana by midday hours. Ahead of the boundary, marginally warm yet rather humid surface conditions promoted slow strengthening of a few cells. A rogue, stronger storm coupled with a layer of dry air aloft to produce severe downdraft winds in rural central Hamilton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 24, 11:10 AM EST, 1 hour 9 minutes earlier. Its key messages:

  • Scattered PM thunderstorms are expected today, a few of which could be strong to potentially severe
  • Locally heavy rainfall and isolated damaging wind gusts are the main threat today from storms, but marginally severe hail cannot be ruled out
  • Wildfire smoke at times which may reduce visibility and air quality
  • Seasonable temperatures in the 80s through this weekend gradually warming to near 90 early next week
Area forecast discussion, Jul 24, 11:10 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1210 PM EDT Wed Jul 24 2024

.KEY MESSAGES...

- Scattered PM thunderstorms are expected today, a few of which
  could be strong to potentially severe

- Locally heavy rainfall and isolated damaging wind gusts are the
  main threat today from storms, but marginally severe hail cannot
  be ruled out

- Wildfire smoke at times which may reduce visibility and air
  quality

- Seasonable temperatures in the 80s through this weekend gradually
  warming to near 90 early next week

&&

.FORECAST UPDATE...
Issued at 1038 AM EDT Wed Jul 24 2024

Only minor updates needed to the forecast as of 1030am. We have a
small area of showers and embedded thunderstorms moving
southeastward out of Illinois. These should be entering our far
northwestern Counties shortly. Bumped up PoPs across the northern
third of our CWA to account for this activity. CAMs tend to diminish
it very quickly, which may not be entirely realistic given the
presence of a weak cold pool and modest CAPE in the downstream
environment.

&&

.MESOSCALE UPDATE...
Issued at 1210 PM EDT Wed Jul 24 2024

A thunderstorm complex is currently moving through the northern part
of our CWA, and just recently passed through the Lafayette area.
These storms developed over northern Illinois, and have been
traveling southeastward throughout the morning hours. They have
either maintained or even slightly increased their intensity in the
past hour or so.

The downstream environment is beginning to destabilize, as noted by
increasing low-level lapse rates and surface-based CAPE.
Additionally, cumulus development is now beginning to occur across
much of the area. ACARS soundings out of IND show a rather deep CAPE
profile with no notable inversions/capping. Mid-level lapse rates
are still poor (5-6 C/Km) and there exists a fair amount of dry air
in this layer as well. Observed storms are not quite gaining the
height that the CAPE profile would otherwise suggest, and this may
be due to weak forcing and/or dry air entrainment.

CAM guidance has consistently shown these storms quickly
dissipating, which was not been the case. Observations and
appearance on radar suggest that a weak cold pool is present. This
cold pool is sufficiently strong/deep to keep the system going.
Since the downstream environment is destabilizing, continued
propagation is likely, at least for now. Little shear exists
downstream to there is also potential for this to become outflow
dominant and weaken. CAMs will continue to struggle regarding these
storms and their subsequent evolution.

In terms of hazards, the mid-level dry air may promote a downburst
threat. Currently, storms have not been gaining enough strength for
this to be realized. We will continue monitoring the system for
further development.

&&

.SHORT TERM (Today and tonight)...
Issued at 253 AM EDT Wed Jul 24 2024

Current observations show a few showers are still ongoing across
southern portions of the area. While overall forcing is negligible,
a weak remnant boundary continues to promote a few showers. Any
ongoing showers are expected to diminish over the next few hours as
the boundary becomes diffuse. Light winds and mostly clear skies
should allow for patchy fog to develop before daybreak. Only a few
spots are currently reporting minor visibility reductions, but
coverage should continue to increase over the next few hours.

Look for any fog that develops to quickly mix out after daybreak.
Quiet weather conditions are then expected during the morning before
an approaching cold front leads to increasing rain/storm chances
later today. The best chance for storms should be from late this
afternoon into the early overnight hours. Forecast soundings show
steep low-level lapse rates, moderate instability, and sufficient
effective bulk shear for the potential of a few strong storms. The
main threat would be isolated damaging wind gusts though there is a
non-zero threat for locally heavy rainfall or marginally severe
hail. The aforementioned front will likely linger across central
Indiana overnight which will keep rain/storm chances in the
forecast.

Aside from convection, increasing wildfire smoke may lead to reduced
air quality at times today. High resolution smoke models continue to
indicate that a plume of denser smoke will arrive from the northwest
later this morning. While much of the smoke may remain aloft,
diurnal mixing could help mix some of this down leading to reduced
visibilities at times, especially north of the I-70 corridor.

&&

.LONG TERM (Thursday through Tuesday)...
Issued at 253 AM EDT Wed Jul 24 2024

A highly amplified pattern aloft will persist into the upcoming
weekend...with a ridge focused over the Four Corners region and a
trough on either side...over the eastern part of the country and
across the Pacific Northwest. The presence of the upper trough in
tandem with a frontal boundary dropping south through the region
will keep a lingering convective risks over southern portions of the
region Thursday before high pressure settles in with dry and
seasonable weather. The ridge will slide east into the Great Lakes
and Ohio Valley by the weekend bringing warmer temperatures and an
increase in humidity levels by early next week.

Thursday through Saturday

The frontal boundary will be located across southern Indiana by
daybreak Thursday and should gradually push south into the Tennessee
Valley as the day progresses. Isolated convection will remain a
possibility across southern portions of the forecast area until
drier air associated with high pressure to the north can advect into
the region by late afternoon.

The high pressure will settle over the Great Lakes for late week
then gradually shift east into the weekend. A predominant E/NE flow
will pump drier air into central Indiana with dewpoints once again
returning to more comfortable levels in the upper 50s and lower 60s
for Friday and most of the day Saturday. Return flow on the back
side of the high will begin transporting deeper moisture back north
into the Ohio and mid Mississippi Valleys by late Saturday...
enabling humidity levels to start creeping back up. Highs in the
lower and mid 80s Thursday and Friday will nudge back up into the
mid and upper 80s for Saturday in response to the expanding upper
level ridge into the area.

Sunday through Tuesday

Model guidance continues to show a subtle wave aloft tracking into
the Great Lakes by Sunday afternoon which will buckle heights aloft
and force the ridge back to the south. The presence of an increasing
moist and unstable environment across the Ohio Valley interacting
with a series of subtle waves aloft riding along the quasi-zonal
flow will generate scattered convection at times Sunday into Monday.
Even with the greater risk for storms...temperatures will climb into
the upper 80s to possibly low 90s both days with a noticeable rise
in humidity levels as dewpoints rise into the lower 70s.

The retrogression of the upper ridge back into the High Plains and
southern Rockies by early next week will place the Ohio Valley and
Great Lakes W/NW into the northern Plains on the periphery of the
ridge. Signs continue to point at a more active regime taking shape
as next week progresses with convective clusters riding along the
edge of the ridge and interacting with the deep moisture and modest
instability likely to be present across the region. Details are
murky at this point but the overall pattern remains supportive of a
return to hot and humid conditions with periodic impacts from
convective clusters by the middle of next week.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 721 AM EDT Wed Jul 24 2024

Impacts

- Patchy fog quickly mixing out this morning.

- Scattered showers and storms possible as a front sags into the
  area late in the day. Brief MVFR restrictions possible.

- Potential for transient visibility reductions from smoke transport
  into the region.

Discussion:

Predominantly VFR conditions through the period. Patchy fog will
quickly mix out this morning.

A cold front will sag into the area later today, allowing winds to
become more west/northwesterly in nature with time, and increasing
shower/storm chances. Winds are likely to become light and variable
behind the boundary after 00Z. Will carry VCSH after 23Z as a
suggestion of this potential due to uncertainty in timing and impact
at any one point. Showers or storms could develop before 23Z, but
uncertainty is very high. Potential will exist for MVFR restrictions
wherever showers/storms develop.

Additionally, satellite obs and HRRR smoke progs suggest an increase
in transport of upstream wildfire smoke into the area. There will be
at least some potential for transient visibility reductions in smoke
or haze as a result of this, and will carry 6SM in HZ all sites
tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

MESOSCALE...Eckhoff
UPDATE...Eckhoff
SHORT TERM...Melo
LONG TERM...Ryan
AVIATION...Melo
Hazardous weather outlook, Jul 24, 2:52 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 AM EDT Wed Jul 24 2024

INZ021-028>031-035>049-051>057-060>065-067>072-250800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
352 AM EDT Wed Jul 24 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this afternoon into tonight, a
few of which could be strong to possibly severe. Localized flooding
and isolated damaging wind gusts are the primary threats, but
marginally severe hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are possible Thursday and again by early next
week. Lightning is a threat in any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 24, 11:21 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1221 PM EDT Wed Jul 24 2024

INZ030-031-037>041-241715-
Howard IN-Clinton IN-Tipton IN-Madison IN-Boone IN-Delaware IN-
Hamilton IN-
1221 PM EDT Wed Jul 24 2024

...Strong thunderstorms will impact portions of northern Madison,
northwestern Delaware, southeastern Clinton, southeastern Howard,
northeastern Boone, northern Hamilton and Tipton Counties through 115
PM EDT...

At 1221 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kokomo to 9 miles west of Tipton to 9
miles southeast of Frankfort. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Noblesville, Elwood, Alexandria, Tipton, Windfall, Westfield, Cicero,
Sheridan, Frankton, Arcadia, Summitville, Kirklin, Atlanta,
Sharpsville, Orestes, Kempton, and Morse Reservoir.

This includes Interstate 69 between mile markers 250 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8586 4038 8553 4019 8572 4004 8603
      4019 8655 4031 8633 4041 8623 4041 8586
TIME...MOT...LOC 1621Z 281DEG 30KT 4039 8611 4029 8623 4019 8637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ME
Special weather statement, Jul 24, 12:11 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
111 PM EDT Wed Jul 24 2024

INZ038>041-048-241745-
Tipton IN-Madison IN-Delaware IN-Hancock IN-Hamilton IN-
111 PM EDT Wed Jul 24 2024

...Strong thunderstorms will impact portions of Madison, north
central Hancock, southwestern Delaware, northeastern Hamilton and
southeastern Tipton Counties through 145 PM EDT...

At 111 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elwood to near Noblesville. Movement was
east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anderson, Noblesville, Elwood, Alexandria, Cicero, Pendleton,
Fortville, Chesterfield, Ingalls, Lapel, Edgewood, Frankton,
Daleville, Markleville, Orestes, Woodlawn Heights, Country Club
Heights, and River Forest.

This includes Interstate 69 between mile markers 212 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 8543 3985 8572 4010 8603 4031 8592
TIME...MOT...LOC 1711Z 285DEG 30KT 4021 8585 4009 8595

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KF

The radar

The Indianapolis radar (KIND), 69 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 24, 12:19 PM EST
Where
Madison County, 1.54 mi WNW of Florida
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.176, -85.748

Thunderstorm winds damaged a roof and downed a large tree across County Road 400 West at 4813 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187046.